Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 210, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 31, 2018, 12:59 PM CDT for Johnson County, Pettis County, Missouri. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2018, 12:59 PM CDT (17:59 UTC)
- Expired
- Aug 31, 2018, 1:30 PM CDT
- In force
- 31 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 50.0 mph
Counties Johnson County, MO, Pettis County, MO
The radar
The Pleasant Hill radar (KEAX), 69 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 6.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 892 J/kg
- Mixed-layer CIN
- -440 J/kg
- Mixed-layer LCL
- 1016 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 302 m²/s²
- 0-3 km storm-relative helicity
- 503 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
246
WUUS53 KEAX 311759
SVREAX
MOC101-159-311830-
/O.NEW.KEAX.SV.W.0210.180831T1759Z-180831T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
1259 PM CDT FRI AUG 31 2018
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
West central Pettis County in central Missouri...
East central Johnson County in west central Missouri...
* Until 130 PM CDT.
* At 1258 PM CDT, a severe thunderstorm was located over Whiteman Air
Force Base, moving east at 15 mph.
HAZARD...Golf ball size hail.
SOURCE...Emergency management.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Knob Noster, Whiteman Air Force Base, La Monte and Whiteman Afb.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3870 9359 3880 9356 3879 9328 3861 9334
TIME...MOT...LOC 1758Z 279DEG 15KT 3873 9352
HAIL...1.75IN
WIND...<50MPH
$$
Cutter2 follow-up statements
366
WWUS53 KEAX 311813
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
113 PM CDT FRI AUG 31 2018
MOC101-311822-
/O.CAN.KEAX.SV.W.0210.000000T0000Z-180831T1830Z/
Johnson MO-
113 PM CDT FRI AUG 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JOHNSON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3866 9348 3880 9347 3879 9328 3861 9334
TIME...MOT...LOC 1812Z 279DEG 15KT 3872 9344
$$
MOC159-311830-
/O.CON.KEAX.SV.W.0210.000000T0000Z-180831T1830Z/
Pettis MO-
113 PM CDT FRI AUG 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR WEST CENTRAL PETTIS COUNTY...
At 112 PM CDT, a severe thunderstorm was located near La Monte, or
near Whiteman Air Force Base, moving east at 15 mph.
HAZARD...Golf ball size hail.
SOURCE...Emergency management.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
La Monte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3866 9348 3880 9347 3879 9328 3861 9334
TIME...MOT...LOC 1812Z 279DEG 15KT 3872 9344
HAIL...1.75IN
WIND...<50MPH
$$
Cutter874
WWUS53 KEAX 311821
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
121 PM CDT FRI AUG 31 2018
MOC159-311831-
/O.EXP.KEAX.SV.W.0210.000000T0000Z-180831T1830Z/
Pettis MO-
121 PM CDT FRI AUG 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL PETTIS COUNTY
WILL EXPIRE AT 130 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Pleasant Hill.
LAT...LON 3866 9348 3880 9347 3879 9328 3861 9334
TIME...MOT...LOC 1821Z 279DEG 15KT 3871 9340
$$
CutterWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 12:36 PM CDT, 23 minutes earlier.
Area forecast discussion, Aug 31, 12:36 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 1236 PM CDT Fri Aug 31 2018 .Discussion... Issued at 309 AM CDT FRI AUG 31 2018 Scattered elevated convection ongoing across far northeast Kansas and northwest Missouri this morning as a weak shortwave trough riding along the northern periphery of a southern Plains ridge interacts with broad isentropic ascent in the 300-305K layer. Effective bulk layered shear of 40-50 kts combined with MUCAPE values of 1000-2000 J/kg has led to mainly a severe hail threat as strong capping resulting from an remnant EML plume inhibits the convective wind potential. With time this morning, CAMs to include both the NAMNest and HRRR continue to track this activity off to the east with bulk of activity remaining north of the KC Metro. Activity will likely persist a few hours after sunrise before the low-level jet weakens and activity pretty much dissipates by late morning. For the rest of the day, expect warmer temperatures with highs climbing into the middle to upper 80s, with a few low 90s possible across the western third of the CWA. With such an active weather pattern in-place, fcst models again highlight the possibility of another organized storm complex moving into northwest Missouri by late afternoon as yet another shortwave approaches from the central Plains. Another look at CAM guidance shows a multi-cell cluster taking aim at northern Missouri later today with ample instability and eroding low-level CIN likely supporting both a strong wind and large hail threat. Best dynamics will reside further north up in Iowa, however areas along and north of Route 36 should be in close enough proximity to see a few organized storms capable of large hail and damaging winds. Once this feature tracks off to the northeast by 10 PM or so, much of the overnight looks to be dry with the exception of the far northwest where early morning storms could develop along an approaching cold front. For Saturday, models have backed off on pops a tad as frontal a frontal boundary is expected to stall across southern Iowa. This feature will be the focus for storms during the day and evening, with the bulk of activity across our forecast area remaining north of Route 36. Highs will again warm into the upper 80s to lower 90s as southerly flow persists across the area. This changes a little by Sunday as a more pronounced trough approaches and leads to more widespread shwr/storm activity through the day and night. Beyond this, a very active weather pattern will continue with rain chances possible just about every day next week as semi-permanent ridge remains anchored over the American Southeast and ample moisture transport across to its west. This may be the pattern needed to help begin improving some of the drought conditions across the area. && .Aviation...(For the 18Z TAFS through 18Z Saturday Afternoon) Issued at 1236 PM CDT FRI AUG 31 2018 VFR conditions are expected across the area this TAF period, with the exception of a line of low-level stratus stretching from Warrensburg up to the MO/NE border. This deck of clouds should scatter out within the next hour or two. Isolated to scattered convection is expected to develop across far northern MO and KS this afternoon into the evening and then a larger complex of storms should develop again overnight after midnight through the early morning hours. The overnight convection will mostly be focused in IA, but it should still stretch into our area. Finally, breezy southerly winds are expected to continue this afternoon. They will lighten up a little overnight, but should remain above 12 kts for most locations. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...32 Aviation...Grana
Hazardous weather outlook, Aug 31, 4:44 AM CDT, 8 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 444 AM CDT Fri Aug 31 2018 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-010945- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 444 AM CDT Fri Aug 31 2018 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Scattered thunderstorms will push through northern Missouri this morning and into the early afternoon. The main concerns will be frequent lightning, small hail, torrential rainfall, and localized flooding. These storms are expected to dissipate by the early afternoon leaving most of the area in the upper 80s to lower 90s. A second round of storms is expected to form near the MO/IA border in the late afternoon to early evening and continue to develop in this region overnight. The main severe threat will remain on the IA side of the border, but isolated severe storms are possible on the MO side into the evening and overnight hours. Large hail and severe winds would be the main threat. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Saturday through Thursday Some lingering storms will remain over northern Missouri Saturday morning, but the afternoon looks to remain mostly dry with temps in the lower 90s throughout the region. Saturday night into Sunday storms look to redevelop along the IA/MO border and then slowly track to the SE over the region throughout the day. The reoccurring storms over the northern portion of Missouri could eventually result in some localized and river flooding by Monday morning. An active pattern will set up going into the the work week with chances of rain occurring almost daily, although the severe thunderstorm chances look relatively low. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Aug 31, 7:06 AM CDT, 5 hours 53 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
706 AM CDT FRI AUG 31 2018
MOZ037-038-043-044-311245-
Cass MO-Johnson MO-Lafayette MO-Jackson MO-
706 AM CDT FRI AUG 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CASS...SOUTHWESTERN
LAFAYETTE...SOUTHEASTERN JACKSON AND NORTHWESTERN JOHNSON COUNTIES
UNTIL 745 AM CDT...
At 706 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Oak Grove to Lone Jack to Baldwin Park.
Movement was east at 30 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Grain Valley, Pleasant Hill, Oak Grove, Odessa, Higginsville, Holden,
Lone Jack, Kingsville, Baldwin Park, Lake Lafayette, Bates City,
Strasburg, Pittsville and Fayetteville.
This includes Interstate 70 in Missouri between mile markers 25 and
49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3902 9372 3887 9376 3871 9391 3875 9431
3889 9422 3909 9417
TIME...MOT...LOC 1206Z 272DEG 24KT 3902 9412 3889 9415 3880 9422
BarhamLocal storm report, Aug 31, 7:14 AM CDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
714 AM CDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 AM HAIL WHITE CLOUD 39.98N 95.30W
08/31/2018 E1.75 INCH DONIPHAN KS PUBLIC
DELAYED REPORT: REPORT ON TWITTER OF GOLF
BALL SIZED HAIL IN WHITE CLOUD. TIMING
ESTIMATED FROM RADAR.
&&
JRBSpecial weather statement, Aug 31, 8:46 AM CDT, 4 hours 13 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 846 AM CDT FRI AUG 31 2018 MOZ043-044-054-311415- Cass MO-Johnson MO-Henry MO- 846 AM CDT FRI AUG 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CASS...NORTHWESTERN HENRY AND SOUTHWESTERN JOHNSON COUNTIES UNTIL 915 AM CDT... At 846 AM CDT, Doppler radar was tracking a strong thunderstorm near East Lynne, or near Garden City, moving east at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Garden City, Gunn City, Blairstown, La Tour and Quick City. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3855 9420 3867 9421 3868 9392 3853 9392 TIME...MOT...LOC 1346Z 269DEG 14KT 3863 9416 Cutter
Local storm report, Aug 31, 10:28 AM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1028 AM CDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 AM HAIL LA TOUR 38.63N 94.10W
08/31/2018 M1.00 INCH JOHNSON MO PUBLIC
&&Special weather statement, Aug 31, 11:45 AM CDT, 1 hour 14 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 1145 AM CDT FRI AUG 31 2018 MOZ044-311715- Johnson MO- 1145 AM CDT FRI AUG 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JOHNSON COUNTY UNTIL 1215 PM CDT... At 1145 AM CDT, Doppler radar was tracking a strong thunderstorm over Warrensburg, moving east at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Warrensburg, Knob Noster, Whiteman Air Force Base and Whiteman Afb. LAT...LON 3868 9379 3883 9378 3883 9350 3863 9353 TIME...MOT...LOC 1645Z 272DEG 15KT 3875 9372 Cutter
Special weather statement, Aug 31, 12:49 PM CDT, 10 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 1249 PM CDT FRI AUG 31 2018 MOZ044-045-311815- Johnson MO-Pettis MO- 1249 PM CDT FRI AUG 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PETTIS AND EAST CENTRAL JOHNSON COUNTIES UNTIL 115 PM CDT... At 1249 PM CDT, Doppler radar was tracking a strong thunderstorm over Knob Noster, moving east at 15 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Knob Noster, Whiteman Air Force Base, La Monte and Whiteman Afb. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3870 9364 3880 9365 3881 9330 3863 9330 TIME...MOT...LOC 1749Z 272DEG 14KT 3875 9358 Cutter
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 1:41 AM CDT | Special Weather Statement | EAX | Andrew, Holt | 49 min |
| Aug 31, 1:49 AM CDT | Severe Thunderstorm Warning | EAX | Holt | 26 min |
| Aug 31, 2:13 AM CDT | Severe Thunderstorm Warning | EAX | Holt | 32 min |
| Aug 31, 2:44 AM CDT | Special Weather Statement | EAX | Andrew | 46 min |
| Aug 31, 3:01 AM CDT | Severe Thunderstorm Warning | EAX | Buchanan | 29 min |
| Aug 31, 3:19 AM CDT | Special Weather Statement | EAX | Daviess, Harrison | 41 min |
| Aug 31, 3:27 AM CDT | Special Weather Statement | EAX | Andrew, DeKalb | 48 min |
| Aug 31, 4:51 AM CDT | Special Weather Statement | EAX | Gentry | 24 min |
| Aug 31, 5:30 AM CDT | Special Weather Statement | EAX | Daviess | 45 min |
| Aug 31, 6:15 AM CDT | Special Weather Statement | EAX | Ray | 45 min |
| Aug 31, 6:21 AM CDT | Special Weather Statement | EAX | Carroll | 39 min |
| Aug 31, 6:50 AM CDT | Special Weather Statement | EAX | Lafayette, Saline | 40 min |
| Aug 31, 7:06 AM CDT | Special Weather Statement | EAX | Johnson | 39 min |
| Aug 31, 7:55 AM CDT | Areal Flood Advisory | EAX | Caldwell, Daviess, Grundy, Harrison, Livingston | 3 hr |
| Aug 31, 8:36 AM CDT | Areal Flood Advisory | EAX | Carroll, Ray | 3 hr |
| Aug 31, 8:46 AM CDT | Special Weather Statement | EAX | Cass | 29 min |
| Aug 31, 9:07 AM CDT | Flash Flood Warning | EAX | Carroll | 6 hr |
| Aug 31, 10:01 AM CDT | River Flood Warning | EAX | Carroll | 68 hr |
| Aug 31, 10:07 AM CDT | Areal Flood Advisory | EAX | Lafayette, Saline | 3 hr |
| Aug 31, 11:45 AM CDT | Special Weather Statement | EAX | Johnson | 30 min |
| Aug 31, 12:49 PM CDT | Special Weather Statement | EAX | Pettis | 26 min |
| Aug 31, 1:05 PM CDT | Areal Flood Advisory | EAX | Carroll, Chariton, Cooper, Howard, Saline | 3 hr |
| Aug 31, 3:01 PM CDT | Areal Flood Warning | EAX | Carroll | 24 hr |
| Aug 31, 4:02 PM CDT | Special Weather Statement | EAX | Caldwell, Clinton | 43 min |
| Aug 31, 4:50 PM CDT | Special Weather Statement | EAX | Carroll | 40 min |
| Aug 31, 5:42 PM CDT | Special Weather Statement | EAX | Carroll, Saline | 48 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.